Two recent FDA-funded reports in the Journal of the American Medical Association and the New England Journal of Medicine found no evidence that stimulant medication widely utilized to treat Attention Deficit Hyperactivity Disorder (ADHD) increased the risk of serious cardiac complications. Ritalin and Adderall were the primary drugs reviewed. One study reviewed records of 150,000 patients using ADHD medication and compared their incidence of heart attack, sudden cardiac death and stroke to 300,000 nonusers. No increase in cardiovascular complications in the users was detected. The other study focused on 1.2 million children and young adults between the ages of 2-24 and similar results were found. This report, covering the years 1986-2009, represents encouraging news to physicians and patients since it appears to lay to rest concerns raised by other limited studies that ADHD medications might precipitate heart or vascular problems. Use of ADHD drugs continues to increase significantly.
The Prescription Perspective:
Appetite suppressant medications (phentermine, diethylproprion, phendimetrazine) used in weight loss programs are in a class of drugs called phenylethylamines. All phenylethylamines suppress appetite but these medications vary widely in the degree of cardiovascular stimulation produced. The two phenylethylamine drugs in Adderall are much more potent cardiovascular stimulants than the appetite suppressants. The same is true for Ritalin, a drug structurally similar to amphetamine. There is a widespread belief within the general medical community, based on no concrete information, that appetite suppressant medications may be dangerous because of an increased risk of cardiovascular problems. As a result even patients who are quite overweight are often discouraged from participating in well supervised medical weight loss programs which utilize appetite suppressants.
Although these studies did not specifically evaluate the phenylethylamine appetite suppressants, their conclusions are important for bariatric physicians and patients since phenylethylamines in the much more potent ADHD category exhibited no increased risk of cardiovascular complications. Therefore it is reasonable to infer that the risk of cardiovascular problems induced by less potent appetite suppressant medication is minimal or nonexistent. Furthermore, the very large sample size in these studies should certainly have detected any increased risk, however small. Nevertheless, it is always wise to carefully consider risks versus benefits in patients with obesity and known cardiac disease before making a decision to prescribe appetite suppressants. Close monitoring is also mandatory.